Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 133, NWS Mobile, AL

May 26, 1999Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 26, 1999, 6:42 PM CDT for Mobile County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 1999, 6:42 PM CDT (23:42 UTC)
Expired
May 26, 1999, 7:15 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
May 26, 6:55 PM CDTHail 0.75Bucks, ALDime size hail was reported along US Highway 43 near Bucks.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 262345 RRA
SVRMOB
ALC097-270015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT WED MAY 26 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOBILE COUNTY IN ALABAMA

* UNTIL 715 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF CREOLA...OR ABOUT 7 MILES
  SOUTHEAST OF CITRONELLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES NORTH OF CREOLA AT 655 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

LAT...LON 3111 8818 3093 8824 3086 8798 3105 8796

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:15 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 26, 3:15 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT WED MAY 26 1999

SCT TSTMS CONT ACRS MAINLY INTERIOR SECTIONS OF CWA THIS AFTN AS H5
SHORTWAVE MAKES ITS WAY OUT OF SRN MS.  SFC BNDRY RATHER ILL DEFINED
BUT STILL ANALYZED OVR CNTRL MS AND AL.  DWPTS JUST N OF BNDRY
RATHER HI DUE TO WK ADVECTION IN LLVLS BUT TRAIL OFF BETTER INTO THE
UPR 50S-LWR 60S ABT 80 NM N OF FNT.  WHILE MSTR CONVERGENCE ALG
IMMEDIATE BNDRY NOT IMPRESSIVE...DAYTIME HEATING IN MODERATELY
UNSTABLE AMS HAS LED TO DVLPMT OF NUMEROUS SCT STORMS OVER
INTERIOR.  SOME OF THESE HAVE HAD INDICATIONS OF DIME/NICKEL HAIL
LEADING TO A FEW SVR TSTM WARNINGS.  CAPES THIS AFTN RUNNING ABT
2200 J/KG OVER THE INTERIOR WITH WK 1.7C CAP LONG ERODED.

FCSTWISE...ETA/NGM IN FAIR AGREEMENT PUSHING THE SFC BNDRY SWD AND
STALLING IT ALG COASTAL SECTIONS THIS EVENING...THEN WASHING IT OUT
THU JUST OFFSHORE.  MODELS ARE NOT AS VIGOROUS WITH DEEP NWLY
925-700 MB FLOW AS THEY WERE IN PREV RUN...SUPPORTING BNDRY NOT
MAKING IT FAR INTO NRN GLF.  MID/UPR SUPPORT NOT OVERLY IMPRESSIVE
WITH MAIN ENERGY TRACKING FURTHER N FM AR INTO TN.  EXPECT A PORTION
OF CURRENT ACTIVITY TO DIE OFF AFTER SUNSET...AND WILL ADVERTISE SCT
POPS IN FIRST PD (MAINLY FOR EVENING).  FOR TOMORROW...DEEP LAYERED
DRYING MAY NOT BE AS PRONOUNCED AS EARLIER MODELS RUNS SUGGESTED.
WILL TREND DWPT VALUES UP A NOTCH AND THIS WILL HAVE A MODEST EFFECT
ON TEMP FCST.

WHILE MAIN SLUG OF UPPER ENERGY TRACKS FURTHER N CLOSER TO STRONGER
MIDLVL FLOW...SRN STREAM ENERGY RATHER WK WITH CUTOFF MIDLVL CIRCLN
OVER ERN TX EXPECTED TO REMAIN A PROBLEM THRU 48 HRS.  THIS PRESENTS
A BIT OF A FCST CHALLENGE FOR US SINCE MID/UPR RIDGING JUST TO THE W
PROGGED TO BE WK AND ANYTHING THAT GETS KICKED OUT OF TX MAY HELP
GEN UP SPOTTY SHRA OVER OUR KNECK OF THE WOODS THRU FRI (SMALL POPS).

OVER THE COASTAL WATERS...SWLY FLOW 10-15 KT THIS AFTN WL GO MORE
WLY-NWLY THIS EVENING AS BNDRY SETTLES IN.  NELY FLOW EARLY TOMORROW
TO GO MORE SWLY IN AFTN DUE TO WLY COMPONENT OF 850 MB WINDS.  SCT
TSTMS THIS EVENING DIMINISHING BY EARLY TOMORROW.

MOB 65/85/62/86 5211  PNS 67/85/64/86 5211
DTS 67/84/65/85 5420  GZH 61/84/57/87 4111 05

In the hours before

Local storm report, May 26, 3:16 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT WED MAY 26 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    FLORALA                   AL   WIND DAMAGE
05/26/99   COVINGTON                      HIGH WINDS DAMAGED
                                          SKIRTING ON MOBILE HOMES.
Local storm report, May 26, 4:00 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT WED MAY 26 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     GRAND BAY                 AL   PARTIALLY CONSTRUCTED
05/28/99   MOBILE                         ROOF TAKEN OFF WATER SERVICE
                                          BUILDING.  SEVERAL TREES
                                          ALSO DOWNED ALONG HIGHWAY
                                          188 SOUTHEAST OF TOWN.
                                          REPORTED BY SHERIFF DEPUTIES.
Local storm report, May 26, 5:24 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CDT WED MAY 26 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BRADLEY                   AL   .88 INCH HAIL
05/26/99   ESCAMBIA                       NICKEL SIZE HAIL OCCURRED
                                          FROM CAMP WILLIAMS TO
                                          BRADLEY...REPORTED TO
                                          LOCAL NEWS MEDIA BY
                                          PUBLIC.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:35 PM CDTSevere Thunderstorm WarningMOBMobile40 min
May 26, 1:14 PM CDTSevere Thunderstorm WarningMOBChoctaw76 min
May 26, 1:35 PM CDTSevere Thunderstorm WarningMOBEscambia40 min
May 26, 2:14 PM CDTSevere Thunderstorm WarningMOBCovington61 min
May 26, 5:15 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.